Tuesday 22 October 2019
Select a region

Extra strong 'Donkey Kong' and 'Ninja Turtle' ecstasy circulating in island

Extra strong 'Donkey Kong' and 'Ninja Turtle' ecstasy circulating in island

Thursday 29 August 2019

Extra strong 'Donkey Kong' and 'Ninja Turtle' ecstasy circulating in island


Skype, Donkey Kongs and Ninja Turtles... These are the names of extra strong batches of ecstasy circulating in Jersey that festivalgoers are being urged to keep well away from this weekend or risk playing "Russian roulette" with their lives.

Health officials' warning against taking illicit psychoactive drugs comes ahead of the Weekender music festival on Saturday, and 10 days after the death of 29-year-old Ashleigh Thomas Green from a suspected severe reaction to MDMA.

The keen skateboarder, whio was described as a "great guy" that was "taken too early", passed away shortly before 02:00 on Monday 19 August.

A 44-year-old woman and 28-year-old man were subsequently arrested on suspicion of possession with intent to supply. They were taken into custody but later released, while Police continued their investigations.

21090822_GREEN_Ashleigh_Thomas_For_Media.jpg

Pictured: Ashleigh Thomas Green died on 19 August from a suspected severe reaction to MDMA.

The young man's death came at the same time as several islanders had to attend the Emergency Department after taking ecstasy.

Meanwhile, there have also been deaths in the UK over the Bank Holiday weekend, which have been linked to the adverse effects of psychoactive drugs.

This morning, Health officials confirmed that several strong types of the Class A drug - with the names SKYPE, Donkey Kongs and Ninja Turtles - are now known to be present on the island, prompting a warning ahead of the Weekender music festival.

"When you take ecstasy or any other illicit drug you are playing Russian roulette with your life," Dr Susan Turnbull, Jersey’s Medical Officer of Health, warned. "You have no way of being sure what is in a tablet or how strong it is.

Skype.jpg

Pictured: Skype tablets are one of three different kinds of "strong" ecstasy known to be circulating in the island.

"Ecstasy, and other similar psychoactive drugs, can affect the body’s temperature control. Dancing in a hot atmosphere also increases the risk of overheating which can be deadly,” she added.

A Weekender Festival spokesperson reminded they have a strict policy about illegal substances and that none may be taken into the site.  "Security staff are entitled to search all ticket holders and their belongings at any time," they added.

While not condoning drug use, Simba Kashiri, Acting Team Manager of the Alcohol and Drug Service, said the team is aware that some will continue to use substances despite known risks.

audience music festival

Pictured: The Alcohol and Drugs Service recommends taking regular breaks from the dance floor.

The service has issued the following advice to reduce the harm illicit substances may cause:

  • Take a quarter of a tablet and wait two to three hours to assess the effects prior to any re-dosing. 

  • If using MDMA powder, crush into as fine a powder as possible, lick the tip of your index finger and dab it into the powder – this will be approximately 100mg – stir the powder into water and drink (this is safer than snorting and allows you to gauge the strength and effects)

  • Dancing for long periods in a hot atmosphere such as a nightclub, especially coupled with summer heat, increases your chances of overheating and dehydration. Take regular breaks from the dance floor to cool down and watch out for your friends – they might not realise they’re in danger of overheating or getting dehydrated.

  • Drinking too much can be dangerous and drinking too quickly is liable to affect your body’s salt balance, which can be as hazardous as not drinking enough water. Sip no more than a pint of water or a non-alcoholic drink every hour

  • Avoid using alone and look out for your friends.

  • Avoid mixing ecstasy with other drugs (prescribed or not), including alcohol, which can increase dehydration, and caffeine which increases body temperature and MDMA’s neurotoxic effects.

  • Seek immediate medical advice if you or your friends begin to feel unwell. 

  • Anyone who has a heart condition, blood pressure problems, epilepsy or asthma is susceptible to have a dangerous reaction to ecstasy. 

  • If someone is over-heating take them outside/somewhere to cool down, remove extra clothing if necessary. 

  • If someone collapses put them in the recovery position and call an ambulance immediately.

Anyone who is concerned about ecstasy use should call the Alcohol and Drug Service on 445000 for confidential advice or help.

Sign up to newsletter

 

Comments

Comments on this story express the views of the commentator only, not Bailiwick Publishing. We are unable to guarantee the accuracy of any of those comments.

Once your comment has been submitted, it won’t appear immediately. There is no need to submit it more than once. Comments are published at the discretion of Bailiwick Publishing, and will include your username.

There are no comments for this article.

To place a comment please login

You have landed on the Bailiwick Express website, however it appears you are based in . Would you like to stay on the site, or visit the site?